We've seen it on Ladies of London; Lisa Rinna and Yolanda Hadid did it on The Real Housewives of Beverly Hills; and Rihanna is a big fan, too. Indeed, getting an IV vitamin drip is a popular wellness trend that's said to have appealing perks. (Think glowing skin and relief from headaches and hangovers, just for starters.) But, take heed: this well-meaning treatment may not be for everyone. And Kendall Jenner knows that firsthand.
On Oscar Sunday, the model was briefly hospitalized after trying out the wellness trend for herself. That afternoon, Jenner reportedly checked into Cedars-Sinai Hospital in Beverly Hills after facing some adverse side-effects to a vitamin drip. She was treated and released quickly, and felt well enough to hit Vanity Fair's party that evening in a stunning Redemption dress. But, the scary episode made us want to know more about the possible risks of getting a drip.
According to Refinery29, the treatment should only be administered by a registered nurse or medical doctor. But, if that professional does not have a thorough understanding of your medical history, they won't be able to predict how your body will react to the drip. And possible reactions could include strain on the heart, as well as bruises. Plus, the IV insertion could cause anything from bleeding to blood clots or inflammation of the veins.
Sonia Patel, PharmD, Chief Pharmacist at online pharmacy Capsule, spoke to Teen Vogue about the possible dangers of the treatment.
"A vitamin drip is a dose of vitamins that’s slowly infused into your body through a needle in your arm," Patel said. "If you’ve ever seen or had a saline IV in the hospital, it looks a little like that. Because the nutrients in the drip skip your digestive system and go straight into your bloodstream, you can feel their benefits faster and in a more concentrated form (proponents often say they experience more energy, better immunity, and glowing skin). But since you’re bypassing natural defense organs, like the liver, you’re also more at risk for allergic reactions if the ingredients aren’t well regulated or monitored. While rare, these reactions can happen if your drip contains harmful additives, herbs, or a nutrient dose that’s too high. In addition, some people can experience bruising, infection, or vein inflammation."
This all serves as a good reminder: Proceed with caution when trying anything intravenous, and be sure to consult your doctor first.
The Lookbook is Bravo's home for inspiring content and experiences that feed fashionistas with a steady diet of share-worthy styles, personalities, and industry news. Like us on Facebook to stay connected to our daily updates.